Winter Weather, Barbour
- When
- December 29, 6:00 PM EST to December 30, 10:00 AM EST
- Where
- Barbour forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.133, -80.003 (the zone’s center; the record gives no point)
A mixture of rain and snow fell early on the 29th in the mountainous counties, as a low pressure center lifted northeast into West Virginia. In its wake, favorable temperatures aloft for crystal growth allowed for an increase in snow showers by late afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A mixture of rain and snow fell early on the 29th in the mountainous counties, as a low pressure center lifted northeast into West Virginia. In its wake, favorable temperatures aloft for crystal growth allowed for an increase in snow showers by late afternoon. Snow accumulations of 3 to 6 inches were common overnight into mid morning on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 29, 3:35 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EST SAT DEC 29 2012
.SYNOPSIS...
UPSLOPE SNOW SHOWERS TONIGHT AND EARLY SUNDAY. HIGH PRESSURE SUNDAY
NIGHT INTO MONDAY MORNING. ANOTHER WINTRY SYSTEM CROSSES LATE MONDAY
THROUGH TUESDAY. HIGH PRESSURE BUILDS OUR WAY ON WEDNESDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
AWAITING COLD AIR ADVECTION INTO THE OHIO RIVER VALLEY ON THE BACK
SIDE OF THE SURFACE LOW NOW PUSHING INTO NORTH CENTRAL WEST
VIRGINIA. FOCUS OF THE NEAR TERM FORECAST WILL BE THE PENDING
UPSLOPE SNOW EVENT FOR THE MOUNTAINS. 850MB AIR ADVECTING IN WILL
REACH -11C ACROSS THE NORTH...WITH NORTHWEST TO SOUTHEAST CROSS
SECTIONS REVELING SATURATION THROUGH AROUND -14C TO -15C. NOT QUITE
SATURATED THROUGH THE CRYSTAL GROWTH LAYER...BUT STILL SHOWING
FAVORABILITY FOR AN UPSLOPE EVENT. TRAJECTORIES OF THE STREAMLINES
ARE LARGELY PERPENDICULAR TO THE MOUNTAINS...SO EXPECT THOSE
IMMEDIATE WESTWARDS FACING SLOPES IN WEBSTER/RANDOLPH/POCAHONTAS TO
RECEIVE THE HIGHEST ACCUMULATIONS...WITH SLIGHTLY LESS AMOUNTS OVER
THE HIGHEST MOUNTAINS AND RIDGE TOPS. NAM GIVES A STRONG SIGNATURE
IN THE OMEGA FIELD AT THE 850MB LEVEL ALONG THE WESTERN SLOPES
SUPPORTING THIS. EVENT DOES NOT LOOK TO BE PARTICULARLY STRONG FOR
THE SOUTHERN MOUNTAINS...AND HAVE LEFT RALEIGH SOUTH OUT OF THE
HEADLINES. LOWLAND AREAS SHOULD BE COLD ENOUGH TO AUTO CONVECT...AND
PERSISTENT SNOW SHOWERS MAY YIELD AN INCH.
THERMAL TROUGH TO SLOWLY...BUT NOT COMPLETELY...ERODE THROUGH
SUNDAY...AS LOW LEVELS DRY OUT. MUCH OF THE LOWLAND AREAS SHOULD SEE
GLIMPSES OF THE SUN BY AFTERNOON/S END...BEGINNING EARLIER FOR
LOCATIONS FURTHER WEST. MOST OF THE SNOW WILL END BY NOON.
TEMPERATURES STRUGGLE TO CLIMB ABOVE FREEZING SUNDAY...BUT MAY GET
THERE WITH SOME LATE DAY INSOLATION...DEPENDING ON LOCATION.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A COLD AND TRANQUIL SUNDAY NIGHT STILL FORECAST. MAY BE A SHALLOW
STEEP INVERSION DEVELOPING WITH 925 MB FLOW STILL BLOWING AT 10 TO
20 KNOTS. WILL TRY TO ALLOW THE DEEPER MOUNTAIN VALLEYS TO
DECOUPLE.
DESPITE SOME MORNING SUNSHINE...KEPT OUR MAXIMUM TEMPERATURES ON
MONDAY AOB 12Z NAM AND GFS MOS GUIDANCE...THINKING THICKENING
CLOUDINESS DURING THE AFTERNOON...WITH SOME SNOW POSSIBLE BY LATE
AFTERNOON IN OUR SOUTHEAST OHIO COUNTIES.
LOW LEVEL WARM AIR ADVECTION AND WITH 500 MB TROF MOVING THROUGH THE
MEAN RIDGE PROVIDES ENOUGH LIFT TO SATURATE LOWER LEVELS OVERNIGHT
MONDAY NIGHT. SUPPORT SEEMS TO WEAKEN BY 12Z TUESDAY...AS DEEPER
MOISTURE IN NUDGED SE INTO THE WV MOUNTAIN COUNTIES. IN ANY
CASE...A MINOR SNOW EVENT POSSIBLE FOR SOME COUNTIES THAT COULD LEAD
TO ADVISORIES. ANOTHER RAIN/SNOW MIXTURE POSSIBLE FOR SOUTHERN
COUNTIES.
LIKE MONDAY...KEPT MAXIMUM TEMPERATURES TUESDAY AOB 12Z MOD GUIDANCE
WITH COLD AIR ADVECTION DEVELOPING DURING THE DAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODEL TRENDS HAVE THE NORTHERN STREAM FLOW BECOMING THE MORE
DOMINANT FLOW THIS PERIOD...WITH SOUTHERN STREAM SYSTEMS IN THE
SPLIT FLOW PATTERN ALOFT BEING SHUNTED JUST TO OUR SOUTH ACROSS THE
TENNESSEE VALLEY AND SOUTHEASTERN STATES. AFTER LINGERING SNOW
SHOWERS MAINLY IN THE MOUNTAINS TUESDAY NIGHT...ASSOCIATED WITH THE
LAST DEPARTING SOUTHERN STREAM SYSTEM...OUR WEATHER WILL BE
DOMINATED BY A COLD AND MOSTLY DRY FLOW OUT OF CANADA. THIS WILL
BRING CANADIAN HIGH PRESSURE WITH MOSTLY DRY CONDITIONS AND BELOW
NORMAL TEMPERATURES WEDNESDAY INTO THE FIRST HALF OF THE WEEKEND.
ACCEPTING THE SOUTHERN STREAM SYSTEMS STAY SOUTH OF OUR AREA...AN
UPPER DISTURBANCE IN THE NORTHERN STREAM WILL DROP SOUTHEASTWARD
ACROSS THE GREAT LAKES THURSDAY AND THURSDAY NIGHT WITH SCATTERED
SNOW SHOWERS MAINLY ACROSS OUR NORTH...BUT LACK OF MOISTURE WILL
MAKE THIS A MINOR SYSTEM AT BEST. IN GENERAL...DRY WITH BELOW NORMAL
TEMPERATURES WILL BE THE MAIN FEATURE IN THIS EXTENDED PERIOD.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WILL HOLD MAINLY MVFR CEILINGS WITH OCCASIONAL DROPS TO IFR
THROUGH EARLY SUNDAY AS LOW LEVEL MOISTURE ENCOMPASSES THE REGION.
IFR VISIBILITIES COME IN THIS EVENING AND TONIGHT IN SNOW
SHOWERS...SOME OF WHICH TO BE WIND DRIVEN IN THE HIGHER ELEVATIONS
IN THE MOUNTAINS TO THE EAST. WINDS WILL GUST TO 30KTS OUT OF THE
WEST NORTHWEST AT EKN AND BKW...WITH GUSTS TO 25KTS ACROSS THE
LOWLAND AREAS.
LOW LEVEL MOISTURE TO DISSOLVE INTO SUNDAY...AND WILL SEE GRADUAL
CLEARING INTO SUNDAY AFTERNOON AND EVENING. LAST TO LIFT TO VFR
WILL BE CKB AND EKN.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: NORTHWEST FLOW SNOWS WILL CAUSE BOUNCES IN
THE OBSERVATIONS...PARTICULARLY IN HEAVIER SNOW SHOWERS. TIMING OF
THE ENDING OF THE SNOW SHOWERS COULD VARY AS THE LOW LEVEL
MOISTURE EVENTUALLY LIFTS OUT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EST 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY L L L L L L L L L L L L
HTS CONSISTENCY L L L M M H H H L L M L
BKW CONSISTENCY M M M M M M M M M M M M
EKN CONSISTENCY M M M M M M M M M M M M
PKB CONSISTENCY H H H H H H H M H M M M
CKB CONSISTENCY M M M M M M M M M M M M
AFTER 18Z SUNDAY...
IFR SNOW POSSIBLE...MAINLY IN THE MOUNTAINS...MONDAY INTO
TUESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL NOON EST SUNDAY FOR WVZ036>040-
046-047.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...TRM/30/26
NEAR TERM...26
SHORT TERM...KTB
LONG TERM...RPY
AVIATION...26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EST SAT DEC 29 2012 WVZ036>040-046-047-302100- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 355 PM EST SAT DEC 29 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. IN ADDITION...A RELATIVELY MINOR STORM SYSTEM OVERNIGHT MONDAY NIGHT INTO TUESDAY MAY LEAD TO SOME WINTER WEATHER ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>086-WVZ008>011-016>020-028>032-302100- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- 355 PM EST SAT DEC 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MINOR SNOW ACCUMULATIONS OVERNIGHT SHOULD REMAIN BELOW ADVISORY CRITERIA. OF COURSE...WITH COLDER TEMPERATURES...ANY UNTREATED SURFACE COULD BECOME ICY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A RELATIVELY MINOR STORM SYSTEM OVERNIGHT MONDAY NIGHT INTO TUESDAY MORNING MAY LEAD TO SOME WINTER WEATHER ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>007-013>015-024>027-033-034- 302100- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL- WYOMING- 355 PM EST SAT DEC 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MINOR SNOW ACCUMULATIONS OVERNIGHT SHOULD REMAIN BELOW ADVISORY CRITERIA. OF COURSE...WITH COLDER TEMPERATURES...ANY UNTREATED SURFACE COULD BECOME ICY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035-302100- RALEIGH- 355 PM EST SAT DEC 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MINOR SNOW ACCUMULATION OVERNIGHT COULD BECOME CLOSE TO ADVISORY CRITERIA. IN ANY CASE...WITH COLDER TEMPERATURES...ANY UNTREATED SURFACE COULD BECOME SLIPPERY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A RELATIVELY WEAK SYSTEM ON TUESDAY...MAY CAUSE SOME MINOR SNOW ACCUMULATIONS. IF THE SYSTEM BECOMES STRONGER...A WINTER WEATHER ADVISORY COULD NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1222 PM EST SAT DEC 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM SNOW MIDDLEPORT 39.00N 82.06W
12/29/2012 M4.0 INCH MEIGS OH TRAINED SPOTTER
SNOW DEPTH.
&&
EVENT NUMBER RLX1200728
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1237 PM EST SAT DEC 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM SNOW 6 WNW LITTLE HOCKING 39.29N 81.80W
12/29/2012 M4.0 INCH WASHINGTON OH PUBLIC
SNOW DEPTH.
&&
EVENT NUMBER RLX1200729
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1238 PM EST SAT DEC 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM SNOW 4 NW LITTLE HOCKING 39.30N 81.75W
12/29/2012 M3.0 INCH WASHINGTON OH TRAINED SPOTTER
SNOW DEPTH.
&&
EVENT NUMBER RLX1200730
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EST SAT DEC 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM SNOW FLEMING 39.38N 81.62W
12/29/2012 M4.0 INCH WASHINGTON OH TRAINED SPOTTER
SNOW DEPTH.
&&
EVENT NUMBER RLX1200731
JMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 332 PM EST SAT DEC 29 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-300045- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD... GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG... VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE... MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY... HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS... SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO... WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON... CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON... CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR... MULLENS...OCEANA...PINEVILLE 332 PM EST SAT DEC 29 2012 ...UNTREATED SURFACES COULD BECOME ICY THIS EVENING... COLDER AIR AND INCREASING SNOW SHOWERS WILL CAUSE UNTREATED SURFACES TO BECOME ICY THIS EVENING. BRIDGES AND ELEVATED ROADWAYS ARE ESPECIALLY VULNERABLE TO FREEZE FIRST. DRIVE WITH EXTRA CAUTION THIS EVENING...WET ROADS COULD BECOME ICY OR COATED WITH SNOW. KTB
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418142, 418143, 418144, 418145, 418146, 418147, 418148.